60.3 F
Fort Worth
Sunday, October 25, 2020
Culture Life Recognize an overdose, know how to respond and carry naloxone — you...

Recognize an overdose, know how to respond and carry naloxone — you could save a life

Other News

Rethinking Screen Time for Kids

(StatePoint) As families try to establish a new normal, balancing screen time for kids has become not only especially challenging, but more important than...

Seniors with diabetes: Important questions to ask your doctor now

(BPT) - If you're a senior with diabetes, you're not alone. The statistics are eye opening — more than 25% of Americans age 65...

Connecting in kindness during troubling times

(BPT) - The theory that the world is interconnected to such a degree that the fluttering of a butterfly’s wing in Africa could cause...

Protecting Your Financial Health During the COVID-19 Outbreak [Video]

Sorry, but your browser does not support the video tag.(BPT) - The COVID-19 outbreak has many Americans quickly trying to adjust to a new...

(BPT) – Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can save lives, says the American Society of Anesthesiologists (ASA).

“The tragic increase in overdose deaths is an alarming and devastating issue that touches so many of us,” said ASA President Mary Dale Peterson, M.D., MSHCA, FACHE, FASA. “If you can identify an overdose or alcohol poisoning, you are more likely to react quickly, making the difference between life and death for a family member, friend or stranger.”

Physician anesthesiologists have a critical role in fighting against overdoses, starting with managing patients’ pain after surgery or chronic pain in responsible ways. During Physician Anesthesiologists Week, Jan. 26-Feb. 1, ASA is joining forces with U.S. Surgeon General VADM, Jerome Adams, M.D., M.P.H., to empower everyone to recognize the following signs of an overdose or alcohol poisoning:

  • Shallow, slow or irregular breathing (less than eight breaths a minute or a gap of more than 10 seconds between breaths)
  • Extreme sleepiness or unconsciousness (e.g., “passed out”)
  • Inability to talk
  • Blue or gray skin color, with dark lips and fingernails
  • Snoring or gurgling sounds
  • Confusion
  • Vomiting
  • Seizures
  • Low body temperature

Any one of these signs should prompt a call to 911 for emergency medical care. Never leave an unconscious person alone, as they may be at risk of dying, including by choking on his or her own vomit. If an opioid overdose is suspected, naloxone should be administered immediately, if available. Naloxone is administered by injection or nasal spray and access to it is expanding on a state-by-state basis. It can be prescribed by a physician and often is carried by police officers and emergency medical responders. Additionally, it’s increasingly available over the counter at some pharmacies.

“To stem the tide of the opioid overdose epidemic, we need everyone to consider themselves a first responder. We need to encourage everyone in our communities to carry naloxone and know how to use it,” said U.S. Surgeon General, VADM, Jerome M. Adams, M.D., M.P.H., a physician anesthesiologist who issued a Surgeon’s General’s advisory in 2018 calling for increased awareness and use of the medication. “When on hand, naloxone may mean the difference between life and death, and can be a first step to getting someone onto the pathway of recovery.”

Anyone who takes opioids to manage their pain may be at-risk for an overdose. In recent years, opioids were the go-to pain reliever for everything from backaches and injuries to post-surgical and chronic pain. In 2017, more than 190 million prescriptions were written for opioids. While they can be effective for short-term pain, chronic use can lead to abuse. Every day 130 people die from opioid overdoses, according to the Centers for Disease Control and Prevention.

“ASA strongly agrees with the Surgeon General and supports policies that promote access to naloxone and safe and effective pain management care,” said Dr. Peterson. “All of our members have a significant interest in reducing misuse, abuse and diversion of opioids that have led to unintended deaths.”

To learn more about the critical role physician anesthesiologists play before, during and after surgery, visit asahq.org/WhenSecondsCount. ASA also offers an opioid overdose resuscitation guide that provides guidance on symptoms of an overdose and how to help.

Latest News

Binge-Worthy Streaming Shows

Detours, Diversions and Escapes to Surreal Places and Times Long PastBy HOWARD BARBANELTraditional network TV and even some venerable cable networks have...

What to Know: Vote

On Oct. 23, 1915, tens of thousands of women paraded up Fifth Avenue in New York City, demanding the right to vote....

Today in History: The right to vote

Today in HistoryBy The Associated Press undefinedToday in HistoryToday is Friday, Oct. 23, the 297th day of 2020. There are 69 days...

Another body found in search for Tulsa race massacre victims

By KEN MILLER Associated PressOKLAHOMA CITY (AP) — The search for remains of the 1921 Tulsa Race Massacre victims on Thursday revealed...

Drive-through holiday light show debuts in three North Texas cities

Radiance! A Holiday Light Spectacular is set to light up North Texas from Wednesday, Nov. 11 to Sunday, Jan. 3, in Weatherford,...